NRAS
22,483 members26,207 posts

Not well since Benepali

I started Benepali last September but since then seem to be getting one illness after another. I haven’t managed to take the Benepali consistently for more than 2 months since I started it. Am getting really fed up with feeling ill and am beginning to wonder if it totally knocking my immune system too much. Anyone else had this problem since starting it.

11 Replies
oldestnewest

Hello Tracey, I started Benepali 2nd Oct 2017, other than feeling very tired and headaches I seemed to be ok, until 11th December when I felt very unwell, which I had done for a few weeks, after getting short of breath and heart palpitations and chest pain was sent to A & E by GP, other than a bit of a temperature and my sugar a bit high they said I had a Virus and sent me home.

I rang the H & H Nurse and Rheumey nurse and they both said to stop both the Benepali and Methotrexate until the Virus had gone. I didn’t start again until 15th January, I have been ok’ish since then, but I do think our immune systems are taking a battering with these drugs. Not seen much of a difference with my pain or swelling in my hands/feet since I’ve been on the Benepali. Rheumey said to try for another 3/4 months to see if it kicks in.

Hope you feel better soon. If not I would contact your Rheumy Nurse for a follow up with your Rheumey.

Jan

Reply

It does sound like it's not right for you. I couldn't use Benapali there are lots of others you need to discuss it with your Rhumy. Don't put up with it as it could cause you long term damage.

Reply

I've been on Benepali since August and was great at first but I feel now that it's stopped doing its job as I'm very tired at the moment and most off my joints are aching plus my hands and fingers are very swollen

Reply

Thee years ago I was admitted to hospital with septic arthritis in my hip, a serious condition apparently. I was on enbrel at the time and my orthopaedic consultant advised, or told me rather, to stop taking enbrel straight away as he believed it was the main player in allowing a bug from a recent UTI I had into my bloodstream.

I am a rare case and many folk get on fine with these drugs, but I think we need to be very vigilant when taking them, especially biologics, which I believe have a bigger impact on our immune systems than DMARDs.

Hope you get to the bottom of your problems and feel better soon.

1 like
Reply

Thank you all. I am due a blood test next week as I had to stop it as my alt was high following a bout of biliary colic. I have to ring them to get the results from that and to see if it can be restarted. As I’m not having it atm I will see what this blood test brings to light if anything and go from there. Thanks again

Reply

Hi there, I have Psa and ankylosing spondylitis I am on Enbrel rather than Benepali and also Mtx. Like you I pick up infections extremely quickly and they are almost always nasty and severe, bad chest infections, pneumonia, cryptosporidium, all necessitating stopping both drugs. As others have said, I believe we need to understand how toxic these medications are (biologics). Obviously they are dampening down our immune systems to a large degree and i believe the biologics do this more than dmards. When I contracted cryptosporidium last summer I had to stop both medications - mtx for 3 months and I am still not taking Enbrel, mostly because I am scared. I cannot make my mind up what to do, you seem to be damned if you do and damned if you don't!! I am in pain now and the fatigue is the worst but I am trying to hold out for a bit longer (until the flu season finishes) and then may restart Enbrel, but I really do not know if that is for the best or not. I worry that if I don't my joints will become more damaged but then since stopping Enbrel, touching wood, I have not had an infection at all. Hope you manage to get things sorted out but I have heard a lot of people say that benepali is not as good as Enbrel, but I do sometimes wonder whether we should take biologics at all. When I was discharged from hospital after having pneumonia my respiratory consultant said his advice was to throw "those drugs" in the bin, needless to say the rheumatology consultant did not agree with him. Who do you believe?

1 like
Reply

This is the problem. If you don’t take them you risk joint damage. I Agee with you regarding bio being worse than dmards though. I never had any of this last year when I was on them but no end of problems since Benepali started. Problem is I am allergic to most of the dmards. I’m loosing so much time at work now and I don’t get sick pay. Not sure what to do tbh. Will see what happens when I have bloods done this week and go from there. Just know I can’t carry on like this 🙄 Hope you manage to stay well, will be glad to see spring this year.

1 like
Reply

Not only joint damage Tracey, but RA can also damage organs like heart and lungs as I've unfortunately found out.

Reply

Thanks Tracey, I hope your bloods are OK and they get you sorted. I seem OK with mtx since changing to the injections a few years ago, definately works for my hands and feet, hands become very painful if I am unable to take it. I don't know whether Psa damages heartand lungs as RA does, I guess it probably does as the two are similar. I too will be glad to see Spring but it is freezing here at the moment but no snow

Reply

Hi pm 52,

Decisions decisions, and yet more bl**dy decisions!..donnit get on your nerves just! :-) I was in a similar quandary as you when I decided to stop taking immune suppressants because I was getting recurring infections, which were becoming more serious. Eventually both me and my rheumy decided it was best not to take immune suppressants any more. Not sure if I've done the right thing as my RA is much worse than when I was on meds and it may well be doing me some serious damage, but after much time spent weighing things up we thought the more serious threat to my well being was from the infections. As for the infections - I ain't had one since stopping meds 18 months ago. Would have had at least 3 during that time when I was taking meds.

Obviously I'm a different case to you as I have a chronic bladder condition which does make me prone to urinary tract infections. Anyway, I'm not trying to start any scare stories here just sayin' how it is with me, and can well understand how you feel about to going back on enbrel. Have you had a serious chat about these issues with your doctors? Maybe you can manage your condition on less potent meds thus possibly lowering your risk of getting infections(?).

Reply

Hi Wishbone,

I know what you mean!! I have got up this morning with bad pain in my left leg, keeping me awake half the night, transferred pain from my back (spine), like toothache in the leg! This stopped completely when I took Enbrel, maybe it is trying to tell me something? Poor you - having a chronic bladder condition on top of this horrible disease, one is quite enough to cope with. I have spoken to my rheumy and she thinks I should stay on Enbrel, but maybe inject every other week rather than weekly. We have tried reducing the mtx but my hands became very bad and could not do anything, but these leg pains are no joke and getting worse. Maybe it might be worth trying something other than biologics in the mix but thank you or your reply. I hope you stay infection=free and not in too much pain.

1 like
Reply

You may also like...